Winter Storm, Cass
- When
- February 16, 8:00 PM CST to February 17, 6:00 PM CST
- Where
- Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
A relatively broad upper, maturing upper level trough, moved across the upper Plains on the 16th and 17th, providing the opportunity for widespread winter weather. Further down the atmosphere, and 850mb low pressure center tracked across southwest and southern Iowa, predominantly in the Saturday night through Sunday evening time frame.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A relatively broad upper, maturing upper level trough, moved across the upper Plains on the 16th and 17th, providing the opportunity for widespread winter weather. Further down the atmosphere, and 850mb low pressure center tracked across southwest and southern Iowa, predominantly in the Saturday night through Sunday evening time frame. At the surface, a rather diffuse surface low tracked across central Missouri and on through central and southern Illinois. Surface and low-level temperatures were of little issue with both well below freezing. Winds were of little to no issue as well with sustained wind values around 10 mph or less during much of the event.
All together, conditions, while not extreme, provided the opportunity for prolonged light to moderate snow across much of the southern half to two thirds of Iowa due to persistent warm air advection/wrap-around precipitation around the surface and mid-level low pressure centers. Resulting snowfall amounts generally ranged from around 4 to 10 inches, with heaviest bands between the Highway 30 and Highway 34 corridors.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 16, 5:45 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 545 PM CST Sat Feb 16 2019 ...Updated for 00z Aviation Discussion... .SHORT TERM.../Tonight through Sunday/ Issued at 300 PM CST Sat Feb 16 2019 An expansive area of cyclonic flow continues over the western CONUS this afternoon. Two embedded shortwaves noted on water vapor will impact the short term forecast, with one shortwave currently crossing eastern MT and another moving out of the Four Corners region. These waves will gradually attempt phase into a broad upper level low over the Dakotas during the next 24 hours. This will bring a prolonged period of accumulating snowfall to the state beginning this evening and persisting through much of Sunday. Models in solid agreement with a dramatic increase in deep layer forcing for ascent passing through the northern Plains today, reaching western Iowa by early evening. HREF/RAP/HRRR have consistently advertised the potential for 1"+/hr snowfall rates as the initial snowfall spreads through southwest and central Iowa, which is a reasonable outcome as a pocket of low mid-level EPV may create a favorable environment for the release of upright instability. RAP/HRRR also put their omega max through the DGZ layer, so snowfall should efficiently accumulate early on in the event. Any concerns with top-down saturation should be overcome quickly given the enhanced vertical motion. Forcing for ascent wanes tomorrow as the upper low occludes over the Dakotas, but persistent weak lift through a deepening dendritic layer keeps light to moderate snow around the much of the day. Higher snowfall totals during the daylight hours should progress northward as the QPF max shifts to northern Iowa. Average SLR hangs above climo with a modestly deep and saturated dendritic layer. Total accum results in a broad 4-7 inches across most of the area by Sunday evening. Locally higher amounts are possible in central Iowa, especially if the intense snowfall rates at the onset hang on for an hour or two longer than currently forecast. As for headline decisions, opted to maintain status quo with the winter weather advisory after collaboration with neighboring offices. Accumulations still on the fringe of warning criteria of 6"/12 hr or 8"/24 hr, but restrained winds this time around should limit the potential severity of travel impacts. Would not be surprised if some areas hit warning criteria snowfall, but those locations would be tough to confidently pin down at the moment. .LONG TERM.../Sunday night through Saturday/ Issued at 300 PM CST Sat Feb 16 2019 As has been the case over the past month, Iowa and the region remain in an active scenario in the longer term. However, the state will see relatively quiet weather from Monday into Tuesday as surface ridging builds toward the state and general subsidence occurs over the state. During this time, the mean western trof will be reinforced by another shortwave dropping into the Great Basin and then ejecting east northeast on Tuesday. This system is forecast to affect much of the southeast half of the region including Iowa Tuesday night into early Wednesday. GFS and Euro have begun to converge on their solution with isentropic lift increasing later Tuesday along with strengthening mid level Q-convergence/dynamic forcing during the evening and into the overnight. Deep saturation occurs by the evening with snow spreading northeast into the state. The GFS is slightly less amplified and bit faster than the Euro with the progression of the system and overall fields. Both have snow on Tuesday night but GFS is essentially done by 12Z Wednesday. The more amplified Euro lingers longer and has more resultant QPF into Wendesday morning before departing by midday. Most of the forecast area will see light to moderate accumulations although locally heavy amounts are reasonable. Winds will thankfully not be too strong with this event which will limit blowing snow although the full ditches will make it more likely even with the lighter winds. Cold advection is limited on the backside of the system as deep southwest flow continues across the CONUS. Warm advection will kick in on Tuesday and persist into Friday with temperatures responding in kind ahead of the next system. Given the inconsistencies in the handling of the system next weekend, confidence is currently quite low with how this system will evolve and the potential impact across Iowa. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 545 PM CST Sat Feb 16 2019 VFR conditions will rapidly deteriorate through the evening hours from southwest to northeast across central Iowa as a band of moderate to heavy snow arrives. This will bring widespread IFR and LIFR restrictions overnight and perhaps an isolated, short period of VLIFR. The worst expected conditions for each terminal has been placed in a TEMPO group. After the initial burst of heavier snow, a prolonged period of light snow with IFR and MVFR restrictions will linger through much of the day Sunday. Winds from the east will be light at 5 to 15 knots switching to north or northeast Sunday morning into Sunday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Sunday for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-083>086-096-097. Winter Weather Advisory until noon CST Sunday for IAZ081-082- 092>095. && SHORT TERM...Martin LONG TERM...Cogil AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CST Sat Feb 16 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-171200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 332 PM CST Sat Feb 16 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Winter Weather Advisory is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory remains in effect for the area through early Sunday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Another round of widespread accumulating snow is forecast to impact much of central Iowa late Tuesday night into Wednesday, especially during the Wednesday morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed, but snowfall reports are highly encouraged and greatly appreciated.
The national radar mosaic for the moment the first event began.
25 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805703, 805704, 805705, 805706, 805707, 805708, 805689, 805691, 805692, 805693, 805694, 805695, 805696, 805697, 805698, 805699, 805700, 805701, 805680, 805681, 805682, 805683, 805684, 805685, 805686.